South Carolina, 2015Hail and Damaging Winds in South Carolina, July 2, 2015
July 2, 2015 · NWS CAE · 20 events in 10 counties and zones
Scattered thunderstorms produced wind damage and some hail in the Midlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced wind damage and some hail in the Midlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 2, 12:51 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 2, 12:51 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
151 PM EDT THU JUL 2 2015
.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONVERGENCE INTO A WEAK SURFACE TROUGH SHOULD HELP SUPPORT
THUNDERSTORMS. EXPECT GREATER COVERAGE LATE THIS AFTERNOON
ASSOCIATED WITH LIFT AHEAD OF A MID-LEVEL SHORTWAVE TROUGH PLUS
HEATING. THE MODELS ALSO SHOW INCREASING SHEAR AHEAD OF AN H85 JET.
THE NAM IS MOST PRONOUNCED WITH THIS FEATURE WITH H85 WINDS
INCREASING TO 40 KNOTS TONIGHT. THERE IS A POSSIBILITY A BOW ECHO
WILL DEVELOP AHEAD OF THE JET. THE SPC WRF AND HRRR SUGGEST A WELL
ORGANIZED AREA OF STORMS WITH BOW TYPE FEATURES LATE THIS
AFTERNOON AND EVENING. DAMAGING WIND MAY OCCUR. THE H85 JET MAY
HELP MAINTAIN SHOWERS AND THUNDERSTORMS THROUGH MUCH OF TONIGHT
ALTHOUGH THERE IS UNCERTAINTY BECAUSE OF THE STABILIZING EFFECTS
OF PREVIOUS CONVECTION. PRECIPITABLE WATER INCREASING TO JUST OVER
2 INCHES INDICATES EXCESSIVE RAIN IS POSSIBLE.
CLOUDINESS AND MIXING SHOULD HELP HOLD UP TEMPERATURES TONIGHT.
USED THE WARMER TEMPERATURE GUIDANCE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS...WITH A
SERIES OF EMBEDDED SHORT WAVES PROGGED TO MOVE THROUGH THE REGION.
WEAK LEE SIDE SURFACE TROUGH WILL REMAIN OVER THE CENTRAL
CAROLINAS FRIDAY. A FRONTAL BOUNDARY TO OUR NORTH APPEARS WILL
SLOWLY SLIP SOUTH TO NEAR OUR NORTHERN FORECAST AREA SAT. MODELS
MAINTAIN PRECIPITABLE WATER VALUES AROUND 1.8 TO 2 INCHES
FRIDAY...AND 1.6 TO 1.8 INCHES SAT/SUN. CHANCE TO GOOD CHANCE POPS
SEEM REASONABLE. MOST CONVECTIVE ACTIVITY WOULD APPEAR TO BE
DIURNALLY FAVORED...THOUGH TIMING OF SHORT WAVES AND PRESENCE OF
SURFACE BOUNDARIES COULD PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER
TIMES.
LATEST VISIBLE SATELLITE IMAGES INDICATES AREA OF SMOKE THAT WAS
OVER OUR REGION YESTERDAY HAS PUSHED WELL EAST OF OUR FORECAST
AREA...MAINLY OFFSHORE THE MID ATLANTIC COAST. SATELLITE...METARS
AND PIREPS DO NOT APPEAR TO INDICATE ANY SIGNIFICANT SMOKE OR HAZE
IMMEDIATELY UPSTREAM...BUT THERE IS A LARGE AREA OVER CENTRAL CANADA
SOUTH INTO THE NORTHERN PLAINS AND UPPER MIDWEST. WITH AN UPPER
TROUGH OVER THE E CONUS...THERE IS SOME CONCERN THAT ADDITIONAL
SMOKE COULD DRIFT INTO OUR REGION. HOWEVER...LATEST MODELS
INDICATE SHORT WAVE ENERGY WILL SHIFT FROM NORTHERN PLAINS SE INTO
THE MIDWEST BY SAT/SUN...WITH TROUGH AXIS STAYING JUST TO OUR N
AND NW WHICH APPEARS TO SHIFT THE UPPER FLOW OVER OUR REGION TO
MORE WSW OR SW. THIS WOULD SUGGEST SMOKE STAYING TO OUR
NORTH...BUT THERE IS UNCERTAINTY ON THAT. BUT FOR NOW...NOT ENOUGH
CONFIDENCE TO INCLUDE HAZE MENTION FOR FRI OR SAT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BY SUNDAY...MODELS BEGIN TO SHIFT THE MAIN UPPER FLOW TO OUR
NORTH WITH WEAK SOUTHERN STREAM UPPER TROUGHINESS REMAINING OVER
THE SE CONUS/MID ATLANTIC...WITH SOME INDICATIONS THAT AN UPPER
LOW COULD CUT OFF OVER THE CENTRAL APPS/MID ATLANTIC. AT THE
SURFACE...WEAK FRONTAL BOUNDARY APPEARS WILL SLIP SOUTH INTO OUR
FORECAST AREA AND STALL THRU MON...WITH SUFFICIENT ATMOSPHERIC
MOISTURE REMAINING OVER OUR FA. CHANCE TO GOOD CHANCE POPS
CONTINUE TO APPEAR REASONABLE.
SOME INDICATIONS BY MID WEEK THAT THE UPPER FLOW COULD BECOME LESS
AMPLIFIED AND MORE ZONAL THOUGH THE MAIN UPPER FLOW STILL REMAINS TO
OUR NORTH. THIS APPEARS WILL ALLOW THE UPPER TROUGH AXIS TO SHIFT
EAST SOME...WITH EXPECTATIONS OF SURFACE BOUNDARY BECOMING DIFFUSE
AND POSSIBLY OF SOME SLIGHTLY DRIER AIR ENTERING TUE INTO WED.
TOO MUCH UNCERTAINTY THIS FAR OUT FOR THAT KIND OF DAY TO DAY
DETAIL...BUT WILL TWEAK POPS DOWN JUST A TAD FOR TUE/WED...BUT
STILL CHANCE. POSSIBILITIES OF ANOTHER FRONT APPROACHING LATE WED
INTO THU.
GENERALLY ACCEPTED A BLEND OF LATEST HPC AND MOS GUIDANCE THROUGH
THE PERIOD.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONVERGENCE INTO A SURFACE TROUGH PLUS UPPER TROUGHING WILL HELP
SUPPORT A CHANCE OF THUNDERSTORMS THROUGH THE TAF PERIOD. EXPECT
GREATEST COVERAGE LATE THIS AFTERNOON AND POSSIBLY THROUGH MUCH OF
TONIGHT ASSOCIATED WITH AN H5 SHORTWAVE TROUGH AND H85 JET.
RADAR TRENDS WITH CONVECTION WELL UPSTREAM AND HRRR TRENDS WOULD
SUGGEST THE MOST LIKELY THUNDERSTORM TIMING LATE THIS AFTERNOON
AND EVENING. AN AREA OF WELL ORGANIZED THUNDERSTORMS MAY DEVELOP
ASSOCIATED WITH THE UPPER-LEVEL SUPPORT AND AHEAD OF THE LOW-
LEVEL JET. DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW-LEVEL JET MAY
OCCUR DURING MUCH OF TONIGHT ALTHOUGH THERE IS UNCERTAINTY BECAUSE
OF THE STABILIZING EFFECTS OF PREVIOUS CONVECTION.
SHEAR ASSOCIATED WITH THE LOW-LEVEL JET MAY BE CLOSE TO MEETING
THE LLWS CRITERIA LATE TONIGHT.
EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF RESTRICTIONS
THROUGH THE PERIOD IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS...
AND PERIODS OF MORNING FOG.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
99
Hazardous weather outlook, Jul 2, 9:12 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 AM EDT THU JUL 2 2015
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
031415-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1012 AM EDT THU JUL 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAIN IS POSSIBLE IN SHOWERS AND
THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS FRIDAY AND SATURDAY COULD POSSIBLY CONTAIN DAMAGING
WINDS. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Jul 2, 1:43 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT THU JUL 2 2015
SCZ025-026-021915-
SALUDA-EDGEFIELD-
243 PM EDT THU JUL 2 2015
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCCORMICK...CENTRAL
SALUDA AND NORTH CENTRAL EDGEFIELD COUNTIES...
AT 242 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF NINETY SIX
HISTORIC SITE...OR 13 MILES SOUTHEAST OF GREENWOOD...MOVING EAST AT
25 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SALUDA.
LAT...LON 3396 8201 3399 8199 3404 8195 3409 8192
3410 8189 3413 8188 3414 8166 3387 8168
3395 8207
TIME...MOT...LOC 1842Z 274DEG 21KT 3403 8200Thunderstorm Wind, Newberry
- When
- July 2, 2:40 PM EST to 2:44 PM EST
- Where
- Newberry County, 2.82 mi SSW of Brickhouse Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.410, -81.710
Highway Patrol reported trees down along I-26 near MM 63.
Thunderstorm Wind, Newberry
- When
- July 2, 2:44 PM EST to 2:48 PM EST
- Where
- Newberry County, 1.49 mi NNW of Jalapa
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.370, -81.690
Highway Patrol reported trees down along Lalapa Road between I-26 and Hwy 76.
Thunderstorm Wind, Newberry
- When
- July 2, 2:48 PM EST to 2:52 PM EST
- Where
- Newberry County, 1.38 mi S of Whitmire Oxners Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.410, -81.580
Highway Patrol reported trees down near the intersection of Hwy 176 and SC 121.
Thunderstorm Wind, Newberry
- When
- July 2, 3:00 PM EST to 3:04 PM EST
- Where
- Newberry County, 2.93 mi WSW of Glymphville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.390, -81.470
Highway Patrol reported trees down near the intersection of Mt. Pleasant Road and Ringer Road.
Thunderstorm Wind, Edgefield
- When
- July 2, 3:05 PM EST to 3:09 PM EST
- Where
- Edgefield County, 4.02 mi W of Colliers
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.700, -82.150
Dispatch reported trees down along Garrett Road.
Hail, Lancaster
- When
- July 2, 3:17 PM EST to 3:21 PM EST
- Where
- Lancaster County, 2.68 mi SW of Heath Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.570, -80.700
Public reported penny size hail along Copeland road just north of Heath Springs.
Thunderstorm Wind, Lancaster
- When
- July 2, 3:20 PM EST to 3:24 PM EST
- Where
- Lancaster County, 0.57 mi W of Kershaw
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.550, -80.590
Sheriff reported trees down near the town of Kershaw.
Thunderstorm Wind, Richland
- When
- July 2, 3:20 PM EST to 3:24 PM EST
- Where
- Richland County, 2.69 mi SW of Littleton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.150, -81.200
Public reported large branches down near Dutch Fork High School.
Thunderstorm Wind, Fairfield
- When
- July 2, 3:21 PM EST to 3:25 PM EST
- Where
- Fairfield County, 0.9 mi SW of Winnsboro Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.360, -81.090
Dispatch reported trees down along 9th Street in Winnsboro Mills.
Thunderstorm Wind, Aiken
- When
- July 2, 3:25 PM EST to 3:29 PM EST
- Where
- Aiken County, 1.34 mi ESE of Vaucluse
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.610, -81.800
Highway Patrol reported trees down along Old Graniteville Road and along I-20 near Vaucluse.
Thunderstorm Wind, Fairfield
- When
- July 2, 3:25 PM EST to 3:29 PM EST
- Where
- Fairfield County, 4.05 mi W of Flint Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.410, -81.020
Dispatch reported trees down along Old River Road.
Thunderstorm Wind, Aiken
- When
- July 2, 3:28 PM EST to 3:32 PM EST
- Where
- Aiken County, 1.86 mi WNW of Graniteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 33.580, -81.850
DOT reported trees down along Whaley Pond Road near Gooseberry Court.
Thunderstorm Wind, Fairfield
- When
- July 2, 3:29 PM EST to 3:33 PM EST
- Where
- Fairfield County, 0.69 mi S of Flint Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.410, -80.950
Dispatch reported trees down along White Oak Church Road.
Thunderstorm Wind, Lexington
- When
- July 2, 3:45 PM EST to 3:49 PM EST
- Where
- Lexington County, 2.76 mi S of Dixiana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.880, -81.070
Highway Patrol reported trees down near the intersection of Gardners Terrace Road and Hwy 321.
Thunderstorm Wind, Richland
- When
- July 2, 3:47 PM EST to 3:51 PM EST
- Where
- Richland County, 0.57 mi W of Olympia Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $36,000
- Reported by
- Social Media
- Coordinates
- 33.980, -81.030
Public reported a tree fell on a home in the Olympia neighborhood of Columbia.
Thunderstorm Wind, Aiken
- When
- July 2, 3:57 PM EST to 4:01 PM EST
- Where
- Aiken County, Hamburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.480, -81.950
Highway Patrol reported trees down in North Augusta near the 5th street bridge.
Thunderstorm Wind, Barnwell
- When
- July 2, 4:24 PM EST to 4:28 PM EST
- Where
- Barnwell County, 2.82 mi NNW of Healing Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.440, -81.280
SKYWARN spotter reported several trees down along Gardenia Road.
Thunderstorm Wind, Orangeburg
- When
- July 2, 4:24 PM EST to 4:28 PM EST
- Where
- Orangeburg County, North
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.620, -81.100
SKYWARN spotter reported trees down in the town of North and a measured wind gust of 52 mph.
Thunderstorm Wind, Sumter
- When
- July 2, 4:53 PM EST to 4:57 PM EST
- Where
- Sumter County, 2.29 mi E of Shannontown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.900, -80.290
Highway Patrol reported trees down on Plowden Mill Road and Radical Road in Sumter.
Thunderstorm Wind, Sumter
- When
- July 2, 5:01 PM EST to 5:05 PM EST
- Where
- Sumter County, 3.51 mi WNW of Mc Bride Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.910, -80.210
Highway Patrol reported trees down near R.E. Davis Elementary School.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 2 to 3, 20151 death · $3.0 million · EF0 · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 2 to 5, 2015$123,000 · 55 kt wind · 30 events
- Damaging Winds in Georgia, July 2, 2015$51,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 2, 2015$40,000 · 65 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, July 2, 2015$26,000 · 0.75 in hail · 3 events
- Flash Flooding and Damaging Wind in Oklahoma, July 2 to 3, 2015$20,000 · 56 kt wind · 7 events
- Flash Flooding and Flooding in Kentucky, July 2 to 6, 201552 kt wind · 21 events
- Damaging Winds in Florida, July 2 to 5, 2015$12,000 · 56 kt wind · 17 events
- Damaging Winds in South Carolina, July 2, 201560 kt wind · 20 events
- Hail and Damaging Winds in Alabama, July 2 to 5, 2015$8,000 · 1 in hail · 15 events
- Damaging Winds in Georgia, July 2, 201560 kt wind · 13 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 2 to 5, 201512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575745, 575746, 575747, 575748, 575749, 575744, 575750, 575751, 575752, 575753, 575754, 575755, 575756, 575757, 575758, 575759, 575760, 575761, 575762, 575763.